Unsolved Mysteries: hypo- and hyperpigmentation

September 1, 2004

There is alitany of genetic and acquired disorders that cause hyper- and hypopigmentation, and no one-size-fits-all treatment for either the loss of or an excess of pigment.

There is a litany of genetic and acquired disorders that cause hyper- and hypopigmentation, and no one-size-fits-all treatment for either the loss of or an excess of pigment. In fact, dermatologists have little to offer many patients who walk into their offices with hypo- or hyperpigmentation, according to Norman Levine, M.D., professor of dermatology at the University of Arizona, Tucson, and a Dermatology Times editorial advisor.

"With vitiligo, there are a lot of things that we try," he says. "Some patients respond to super-potent topical steroids, narrow-band UVB phototherapy or photochemotherapy. The calcineurin inhibitors, pimecrolimus and tacrolimus, are now being touted as being helpful for vitiligo."

"The theory would be that if you changed the immune status locally, perhaps you could stimulate the melanocytes to make melanin once again," he says.

According to Dr. Levine, tinea versicolor is easy to treat with small doses of either ketoconazole (Nizoral, Janssen-Cilag) or itraconazole (Sporanox, Janssen Pharmaceutica). He generally treats patients who have tinea versicolor with 400 mg of ketoconazole and repeats that dose in one week. He continues to use the system of administration popularized years ago. He instructs patients to sweat about an hour and a half or two hours after taking the medication. The theory is that by sweating, patients secrete the drug in their sweat and, therefore, bathe the organism in the drug.

While the outcome for these patients is usually good, many suffer recurrences and require additional treatments, he says.

Like its lighter counterpart, hyperpigmentation occurs in many diseases, which do not share a common treatment.

Dermatologists usually face the problem when patients with melasma want to lighten the dark areas. For these patients, Dr. Levine uses an old treatment that has been resurrected as Tri-Luma Cream (Galderma Laboratories).

Tri-Luma is a combination of 4 percent hydroquinone, 0.01 percent fluocinolone acetonide and 0.05 percent tretinoin.

"(Tri-Luma) is not a miracle drug, but there are patients who respond very well to it," Dr. Levine says. "The side effects include mild irritation, and there is a side effect to the pocket book - it is quite expensive. It does not contain a sunscreen, so people must use a sunscreen."

Dermatologists also frequently see patients with post-inflammatory hyperpigmentation. The condition frustrates dermatologists and patients because the pigmentation is deeper in the skin and is not amenable to therapy. Dr. Levine says physicians have tried to solve the problem with topical treatments and even laser therapy, but with little or no success.

"We do not have much to offer people who have post-inflammatory hyperpigmentation," he says.

Some patients who have severe vitiligo but some normal pigmentation want their normally pigmented skin lightened because the normally pigmented areas stand out. Dr. Levine uses Benoquin (Icn Pharmaceuticals, Inc.) to bleach out the skin completely.

Some cosmetic treatments can cause pigmentary changes. The CO2 resurfacing laser has been known to result in permanent post-hypopigmentation. And, theoretically, you can get pigmentary changes with intense pulsed light therapy, but that tends not to be a major problem, according to Dr. Levine.

"We have not made very great strides in the treatment of diseases where pigmentation is the end result," he says.